Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Morristown, TN

April 1, 2012Anderson County, Blount County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 1, 2012, 3:29 PM EDT for Anderson County, Blount County, Knox County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2012, 3:29 PM EDT (19:29 UTC)
Expired
Apr 1, 2012, 4:15 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 3:40 PM EDTHAIL 1Clinton, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS54 KMRX 011929
SVRMRX
TNC001-009-093-012015-
/O.NEW.KMRX.SV.W.0076.120401T1929Z-120401T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT SUN APR 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLINTON...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLINTON...KNOXVILLE...ALCOA...EAGLETON VILLAGE...KARNS...POWELL...
  HALLS...BEARDEN...MALONEYVILLE...LAKE FOREST...KIMBERLIN HEIGHTS
  AND WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3604 8434 3607 8435 3618 8425 3618 8423
      3621 8423 3603 8367 3602 8367 3591 8376
      3589 8379 3588 8378 3573 8390
TIME...MOT...LOC 1929Z 302DEG 22KT 3608 8421

$$

DH
2 follow-up statements
212 
WWUS54 KMRX 011955
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SUN APR 1 2012

TNC001-012001-
/O.CAN.KMRX.SV.W.0076.000000T0000Z-120401T2015Z/
ANDERSON TN-
355 PM EDT SUN APR 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING WAS EXITING THE COUNTY.

&&

LAT...LON 3596 8422 3600 8419 3599 8414 3603 8406
      3607 8409 3608 8406 3613 8402 3603 8367
      3602 8367 3591 8376 3589 8379 3573 8390
TIME...MOT...LOC 1951Z 302DEG 22KT 3600 8408

$$

TNC009-093-012015-
/O.CON.KMRX.SV.W.0076.000000T0000Z-120401T2015Z/
KNOX TN-BLOUNT TN-
355 PM EDT SUN APR 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM FOR 
BLOUNT AND KNOX COUNTIES...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR KARNS...AND WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...ALCOA...EAGLETON VILLAGE...POWELL...HALLS...BEARDEN...
  LAKE FOREST...WILDWOOD AND KIMBERLIN HEIGHTS.

&&

LAT...LON 3596 8422 3600 8419 3599 8414 3603 8406
      3607 8409 3608 8406 3613 8402 3603 8367
      3602 8367 3591 8376 3589 8379 3573 8390
TIME...MOT...LOC 1951Z 302DEG 22KT 3600 8408

$$

DMG
677 
WWUS54 KMRX 012014
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT SUN APR 1 2012

TNC009-093-012024-
/O.EXP.KMRX.SV.W.0076.000000T0000Z-120401T2015Z/
KNOX TN-BLOUNT TN-
414 PM EDT SUN APR 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND KNOX COUNTIES WILL 
EXPIRE AT 415 PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3596 8422 3600 8419 3599 8414 3603 8406
      3607 8409 3608 8406 3613 8402 3603 8367
      3602 8367 3591 8376 3589 8379 3573 8390
TIME...MOT...LOC 2014Z 302DEG 22KT 3593 8393

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:28 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 1, 2:28 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT SUN APR 1 2012

.SHORT TERM...(TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY REMAINS
OVER THE AREA...AND YET ANOTHER WEAK COLD FRONT WILL SAG SOUTH INTO
THE AREA TONIGHT AND MONDAY.  EXPECT CONVECTION THIS
AFTERNOON/EVENING ESPECIALLY NORTH WHERE AREA OF CONVECTION MOVING
IN FROM KY...AND THEN EXPECT ANOTHER ROUND LATER TONIGHT TO MOVE
INTO MAINLY NORTHERN AREAS.  WILL CARRY HIGH CHANCE NORTH
TONIGHT...SLIGHT CHANCE SOUTH EVENING.  WILL CARRY CHANCE POPS
MONDAY NORTH AND CENTRAL...SLIGHT CHANCE SOUTH.  SOME STORMS MAY BE
SEVERE THIS AFTERNOON AND AGAIN NORTH TONIGHT WITH SECOND CONVECTIVE
COMPLEX MOVING IN.  WILL CONTINUE MENTION IN HWO.  JUST A FEW TWEAKS
TO MAV TEMPS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...A STATIONARY FRONT WILL
BE LOCATED ACROSS THE FORECAST AREA MONDAY NIGHT TUESDAY KEEPING
CHANCES OF CONVECTION. MODELS ARE COMING IN CLOSER AGREEMENT WITH A
NORTHERN STREAM SHORT-WAVE TROUGH MOVING ACROSS THE GREAT LAKES AND
NORTHEAST UNITED STATES WITH ASSOCIATED COLD FRONT MOVING INTO THE
AREA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME...A SOUTHERN
STREAM SHORT-WAVE WILL MOVE SOUTHERN PLAINS. THIS FRONT WILL BECOME
QUASI-STATIONARY OVER THE TENNESSEE VALLEY FOR WEDNESDAY THROUGH
THURSDAY NIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS LIKELY.

THERE IS A SEVERE THREAT TUESDAY THROUGH THURSDAY AS FRONTAL
BOUNDARY AND INCOMING UPPER TROUGH ACTIVATE MODERATE INSTABILITY
OVER THE AREA. ALSO...CONCERN ABOUT POTENTIAL OF ISOLATED FLASH
FLOODING DUE TO THE PERSISTENT PERIODS OF CONVECTION. PWS INCREASE
TO NEARLY 1.5 INCHES BY MID-WEEK.

UPPER TROUGH MOVES EAST OF THE AREA FOR FRIDAY WITH DRIER WEATHER
RETURNING FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  84  60  86  60 /  20  20  20  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  82  60  84  60 /  20  30  30  20  40
OAK RIDGE, TN                       59  83  60  84  60 /  20  30  30  20  40
TRI CITIES AIRPORT, TN              52  79  53  81  54 /  40  30  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DH
Hazardous weather outlook, Apr 1, 12:12 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1212 PM EDT SUN APR 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021615-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1212 PM EDT SUN APR 1 2012 /1112 AM CDT SUN APR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE UPCOMING WEEK...WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS
UPCOMING WEEK.

In the hours before

Special weather statement, Apr 1, 2:22 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT SUN APR 1 2012

TNZ012-035-036-067-011915-
ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN-
222 PM EDT SUN APR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...SOUTHERN
SCOTT AND ROANE COUNTIES UNTIL 315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WARTBURG...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...OAK
RIDGE...OLIVER SPRINGS...PETROS AND ROSEDALE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Apr 1, 2:34 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT SUN APR 1 2012

TNZ013-014-036>038-069-011915-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN-
234 PM EDT SUN APR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...CLAIBORNE...
CAMPBELL...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 315 PM
EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LA FOLLETTE...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
MAYNARDVILLE...CLAIRFIELD...FINCASTLE...NORRIS LAKE...SHARPS
CHAPEL...SPRINGDALE...ROSE HILL...LUTTRELL...PAULETTE...SANDLICK...
JOPPA AND MALONEYVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Apr 1, 3:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT SUN APR 1 2012

TNZ014-016-037>040-042-069-070-073-012000-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX
TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-UNION TN-
313 PM EDT SUN APR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE...
SEVIER...COCKE...EASTERN KNOX...JEFFERSON...EXTREME WESTERN
HAWKINS...HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 400
PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAZEWELL TO
MAYNARDVILLE...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
RUTLEDGE...JEFFERSON CITY...MORRISTOWN...DANDRIDGE...NEW MARKET...
RUSSELLVILLE...WHITE PINE...LONE MOUNTAIN...LUTTRELL...JOPPA...THORN
HILL...BLAINE...BUFFALO SPRINGS...ALPHA...PIEDMONT AND LOWLAND.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:08 PM EDTAreal Flood AdvisoryMRXJohnson112 min
Apr 1, 3:54 AM EDTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more5 hr
Apr 1, 2:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Morgan, Scott49 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson46 min
Apr 1, 5:53 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.